Alert archive / Nevada / Red Flag Warnings in 2010

Red Flag Warning 13, NWS Elko, NV

August 22, 2010Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 22, 2010, 2:34 AM PDT for Elko County, Nevada. It took effect at Aug 22, 2010, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2010, 2:34 AM PDT (09:34 UTC)
In effect from
Aug 22, 2010, 10:00 AM PDT
Expired
Aug 22, 2010, 8:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2010-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2010-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3366 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WWUS85 KLKN 220934
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
234 AM PDT SUN AUG 22 2010

NVZ454-455-457-468>470-222145-
/O.UPG.KLKN.FW.A.0006.100822T1700Z-100823T0300Z/
/O.NEW.KLKN.FW.W.0013.100822T1700Z-100823T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
234 AM PDT SUN AUG 22 2010

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
454...455...457...468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* THE RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

  468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

  469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

  470 - EASTERN ELKO COUNTY

  454 - LANDER AND EUREKA COUNTIES BETWEEN I-80 AND HIGHWAY 50

  455 - WHITE PINE COUNTY

  457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
        EUREKA COUNTIES

* WIND: SOUTHWESTERLY WINDS 15 TO 30 MPH WITH GUSTS UP TO 40
  MPH...SHIFTING TO WESTERLY BY LATE AFTERNOON.

* HUMIDITY: MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES OF 10 TO 15
  PERCENT...WITH 15 TO 20 PERCENT ABOVE 7000 FEET.

* DRY THUNDERSTORMS: ISOLATED DRY THUNDERSTORMS EXPECTED FOR ZONES
  455...469...AND 470 WITH 5 TO 8 PERCENT AREAL COVERAGE EXPECTED.

* IMPACTS: THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY...AND
  ISOLATED DRY LIGHTNING WILL CREATE DANGEROUS FIRE WEATHER
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/ELKO

DD
3 follow-up statements
181 
WWUS85 KLKN 220958
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
258 AM PDT SUN AUG 22 2010

NVZ454-455-457-468>470-230300-
/O.CON.KLKN.FW.W.0013.100822T1700Z-100823T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
258 AM PDT SUN AUG 22 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
ZONES 454...455...457...468...469 AND 470...

* THE RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

  468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

  469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

  470 - EASTERN ELKO COUNTY

  454 - LANDER AND EUREKA COUNTIES BETWEEN I-80 AND HIGHWAY 50

  455 - WHITE PINE COUNTY

  457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
        EUREKA COUNTIES

* WIND: SOUTHWESTERLY WINDS 15 TO 30 MPH WITH GUSTS UP TO 40 
  MPH...SHIFTING TO WESTERLY BY LATE AFTERNOON.

* HUMIDITY: MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES OF 10 TO
  15 PERCENT...WITH 15 TO 20 PERCENT ABOVE 7000 FEET. 

* DRY THUNDERSTORMS: ISOLATED DRY THUNDERSTORMS EXPECTED FOR
  ZONES 455...469...AND 470 WITH 5 TO 8 PERCENT AREAL COVERAGE 
  EXPECTED.

* IMPACTS: THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY...AND 
  ISOLATED DRY LIGHTNING WILL CREATE DANGEROUS FIRE WEATHER 
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/ELKO
866 
WWUS85 KLKN 222220
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
320 PM PDT SUN AUG 22 2010

NVZ454-455-457-468>470-230300-
/O.CON.KLKN.FW.W.0013.000000T0000Z-100823T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
320 PM PDT SUN AUG 22 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 454...455...457...
468...469 AND 470...

* THE RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:


  468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

  469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

  470 - EASTERN ELKO COUNTY

  454 - LANDER AND EUREKA COUNTIES BETWEEN I-80 AND HIGHWAY 50

  455 - WHITE PINE COUNTY

  457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
        EUREKA COUNTIES

* WIND: SOUTHWESTERLY TO WESTERLY WINDS 15 TO 30 MPH WITH GUSTS UP
  TO 40 MPH.

* HUMIDITY: MINIMUM VALUES OF RELATIVE HUMIDITY BETWEEN 10 TO 15
  PERCENT.

* DRY THUNDERSTORMS: ISOLATED DRY THUNDERSTORMS EXPECTED FOR THIS
  AFTERNOON AND EVENING...LIGHTNING ALREADY OBSERVED TODAY OVER
  HUMBOLDT AND ELKO COUNTIES.

* IMPACTS: THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY...AND 
  ISOLATED DRY LIGHTNING WILL CREATE DANGEROUS FIRE WEATHER 
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SZATANEK

HTTP://WEATHER.GOV/ELKO
101 
WWUS85 KLKN 230256
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
756 PM PDT SUN AUG 22 2010

NVZ454-455-457-468>470-230400-
/O.EXP.KLKN.FW.W.0013.000000T0000Z-100823T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
756 PM PDT SUN AUG 22 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 454...455...457...
468...469 AND 470...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

* WIND: WINDS HAVE DECREASED THIS EVENING TO BELOW 25 MPH AND WILL
  CONTINUE TO DECREASE OVER THE NEXT 2 HOURS TO BELOW 15 MPH. 

* HUMIDITY: RELATIVE HUMIDITY VALUES WILL REMAIN IN THE 10 TO 20
  PERCENT RANGE THROUGH 9 PM TONIGHT...BEFORE RECOVERING INTO THE
  40 TO 50 PERCENT RANGE BY MORNING AS TEMPERATURES RAPIDLY COOL
  OFF TONIGHT.

$$

HTTP://WEATHER.GOV/ELKO

DD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:45 PM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 9:45 PM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
945 PM PDT SAT AUG 21 2010

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE TOWARDS
THE GREAT BASIN THROUGH THE NIGHT AND INTO SUNDAY. ISOLATED
SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE NIGHT...BEFORE
SHIFTING TO ONLY EASTERN NEVADA DURING THE DAY ON SUNDAY. WINDS
WILL CONTINUE TO BE GUSTY ON SUNDAY...WITH CALMER WEATHER
RETURNING FOR THE BEGINNING OF THE WORKWEEK.

&&

.UPDATE...QUICK UPDATE THIS EVENING TO DROP THE RED FLAG WARNING
AS RH VALUES HAVE INCREASED ABOVE 15%. HAVE ALSO INCREASED POPS
ACROSS HUMBOLDT AND WESTERN ELKO COUNTY AS A LINE OF SHOWERS AND
THUNDERSTORMS TRAINING OVER THE SAME AREA WILL BE ABLE TO MOISTEN
UP THE LOW LEVELS ENOUGH FOR MEASURABLE PRECIP.

&&

.PREV DISCUSSION... /ISSUED AT 246 PM /

SHORT TERM...SATURDAY NIGHT THROUGH MONDAY. THE LONGWAVE PATTERN IS
HIGHLY AMPLIFIED...WITH A TROF AXIS ALONG THE PACIFIC COAST WHICH IS
PROJECTED TO PUSH INLAND...BREAKING DOWN THE RIDGING THAT HAS BEEN
IN PLACE. THE TROP FOLD WILL PASS DIRECTLY OVER THE NORTHERN PORTION
OF THE LKN CWA. EXPECT VERY LOW VALUES OF PWATS... HOWEVER...
FRONTOGENESIS AT 700MB LOOKS ROBUST. HIGH BASED...LOW-NO QPF TS
EXPECTED SATURDAY AND SUNDAY. ALSO EXPECTING A TIGHTENING OF THE
PRESSURE GRADIENT FORCES BETWEEN SHELDON NATIONAL WILDLIFE REFUGE
AND GREAT BASIN NATIONAL PARK...THAT WILL PRODUCE GUSTY WINDS...WITH
THE STRONGEST WINDS FORECAST FOR SATURDAY AFTERNOON.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY. MODELS LOOK TO BE IN
PRETTY GOOD AGREEMENT THROUGH WEDNESDAY. AFTER A COOL SHOT OF AIR ON
MONDAY...A RATHER LOW-AMPLITUDE RIDGE WILL PERSIST THROUGH WEDNESDAY
BRINGING AN UNEVENTFUL PATTERN WITH A WARMING TREND. CENTRAL HIGH
PRESSURE WILL BE NEAR THE UT/AZ/NV BORDER JUNCTION DURING THIS TIME.
NOT TOO CONCERNED ABOUT WEDNESDAY PRECIPITATION CHANCES...MAINLY
OVER WHITE PINE COUNTY. AT THIS POINT IN THE MODELS...THE ECMWF IS A
LITTLE MORE AGGRESSIVE WITH THE INFLUX OF MOISTURE...SHOWING A MORE
FAVORABLE POSITIONING OF CENTRAL HIGH PRESSURE OVER UT AND A
SLIGHTLY HIGHER AMPLIFICATION OF THE RIDGE. WILL RETAIN ISOLATED
THUNDERSTORM WORDING FOR THE MOST PART IN THE AREAS DEPICTED. IN THE
PREVIOUS FORECAST. THURSDAY STILL LOOKS LIKE A SIGNIFICANT PUSH OF
MOISTURE ACROSS CENTRAL AND EASTERN NEVADA. THIS MOIST SURGE WILL
ABRUPTLY END BY THE TIMELY INTRUSION OF AN UNSEASONABLY DEEP
INCOMING TROUGH. THE MODELS ARE OUT OF AGREEMENT WITH THE STRENGTH
OF THIS NEXT FEATURE TO PUSH INTO THE GREAT BASIN FROM THE NORTH
LATE NEXT WEEK...A TROUGH THAT WILL NUDGE THE SHORTWAVE HIGH TO THE
EAST TO BRIEFLY ALLOW A RETURN TO A MONSOON FLOW ALONG EASTERN
NEVADA. MOISTURE COULD LINGER ACROSS THE EAST SIDE OF THE STATE
THROUGH SATURDAY PER ECMWF ALTHOUGH GFS IS A LITTLE MORE PROGRESSIVE
IN GETTING THE MOISTURE OUT OF THE REGION AS THE LOW DRAWS
NEAR THE PACIFIC COAST AND THE GRADIENT TIGHTENS OVER THE LKN CWA.
WINDS MAY BE EXCEPTIONALLY STRONG WITH THIS NEXT LOW IF TRACKING
PERSISTS. LOCALLY BREEZY WINDS MAY BEGIN ACROSS FAR WESTERN NEVADA
AS EARLY AS THURSDAY WITH BREEZY CONDITIONS POSSIBLE FOR ALL AREAS
FRIDAY. LOCALLY WINDY CONDITIONS WITH GUSTS IN THE 40S WILL BE
POSSIBLE NEXT SATURDAY THAT COULD INITIATE ANOTHER FIRE WEATHER
CONCERN. HOWEVER ADVISORY LEVEL CONDITIONS ARE NOT EXPECTED AT THIS
TIME.

AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS...HOWEVER CANNOT RULE OUT SOME LOCAL MVFR CONDITIONS TODAY DUE
TO BLOWING DUST KICKED UP BY GUSTY WINDS AHEAD OF A LOW PRESSURE
SYSTEM THAT WILL ALSO BRING A FEW THUNDERSTORMS TO THE CENTRAL AND
NORTHERN PORTIONS OF THE STATE THIS AFTERNOON AND EVENING. GENERAL
SURFACE WINDS THIS AFTERNOON THROUGH EARLY EVENING: SW15-25G35KT.
OUTFLOWS FROM TS COULD PRODUCE WIND GUSTS TO 45KT AND REDUCED
VISIBILITY.

FIRE WEATHER...STRONG WINDS IN ADVANCE OF A PACIFIC STORM WILL
CONTINUE TO DELIVER GUSTY CONDITIONS TO PARTS OF CENTRAL AND
NORTHERN NEVADA THIS AFTERNOON. THESE WINDS COMBINED WITH LOW VALUES
OF RELATIVE HUMIDITY WILL BE OF CONCERN TO THE FIRE COMMUNITY...RED
FLAG WARNING FOR TODAY IS ON TRACK WITH GUSTS OVER 35 MPH ALREADY
OBSERVED AND CONCURRENT WITH RH BELOW 15 PERCENT. KEPT THE FIRE
WEATHER WATCH FOR GUSTY WINDS AND LOW RH FOR SUNDAY IN PLACE AND
ADDED WHITE PINE COUNTY. CONDITIONS PRESENT FOR ISOLATED CONVECTION.
AFTER A COOL SHOT OF AIR ON MONDAY...A WEAK RIDGE WILL PERSIST
THROUGH REMAINDER OF THE FORECAST PERIOD BRINGING AN UNEVENTFUL
PATTERN WITH A WARMING TREND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR EXTREME EASTERN ELKO COUNTY...HUMBOLDT COUNTY...NORTHERN
ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY.

&&

95/99
Hazardous weather outlook, Aug 21, 3:34 PM PDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT SAT AUG 21 2010

NVZ013-030>037-222245-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
334 PM PDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PACIFIC FRONT WILL MOVE INLAND THIS WEEKEND...EXPECTING GUSTY
WINDS IN EXCESS OF 30 MPH AND LOW VALUES OF RELATIVE HUMIDITY. ALSO
EXPECTING ISOLATED DRY THUNDERSTORMS WHICH WILL PRODUCE OUTFLOW
BOUNDARIES AND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MORE GUSTY WINDS AND LOW VALUES OF RELATIVE HUMIDITY EXPECTED ON
SUNDAY WHICH WILL BE OF CONCERN TO THE FIRE WEATHER COMMUNITY.
ISOLATED DRY THUNDERSTORMS WILL BE POSSIBLE AGAIN. TRANQUIL
WEATHER WILL BE ON DECK FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:42 PM PDTSpecial Weather StatementLKNElko, Eureka48 min

Nearby

Red Flag Warnings in Nevada, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.